Lake Huron, 2022

Marine Thunderstorm Winds in Lake Huron, August 29, 2022

August 29, 2022 · NWS DTX · 4 events in 3 counties and zones

Thunderstorms moving through Saginaw Bay and southern Lake Huron produced gusts near 45 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay and southern Lake Huron produced gusts near 45 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 29, 2:26 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 29, 2:26 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
326 PM EDT Mon Aug 29 2022

.DISCUSSION...

The atmosphere continues to destabilize across lower Michigan this
afternoon as airmass recovers from early morning convection. This
convection focused over SE lower MI where some degree of a stability
shadow in the afternoon cumulus field still seems evident (but to a
lesser and lesser degree each hour).

A maturing MCS over northeast Illinois should continue to accelerate
eastward and cross southwest lower Michigan where a rather unstable
airmass is already in place. With the overall trend for further
destabilization over the large portions of lower Michigan, suspect
the risk for severe weather will increase in the 20z to 22z time
frame. Deeper layer shear is lacking at this time over the area, but
will increase gradually with time into this evening. Mesoscale
influences due to an increasing cold pool should also compensate in
storm organization more the MCS arrives (or as additional activity
is forced by this system along trough axis extending NNE through
Lake Michigan into western parts of the state).

Given the mature nature of the MCS in question, suspect damaging
wind gusts will be the primary severe hazard although some large
hail may initially form in isolated to scattered activity that fires
along trough north/in advance of this system. The eastern extent of
severe weather by early/mid evening remains in question given the
gradual loss of the most unstable conditions over eastern lower MI.

That said, trends do seem to suggest that a line of scattered to
broken storms should be able to cross the state and bring some
degree of severe risk over the forecast area even if the activity is
steady state to weakening by that time. This should be especially
true over southern portions of the area (say from I-69 south) where
destabilization will be most complete by 20z-22z to help feed the
encroaching line of thunderstorms.

With the evolution of current activity, it seems the most widespread
convection will be focused into the early evening hours with much
lower chances into the overnight period. Additional isolated to
scattered showers and a few storms will be possible on Tuesday as
the upper level shortwave driving this current activity actually
crosses the area.

Thereafter, the weather pattern quiets down considerably as high
pressure builds into the Great Lakes in the wake of this passing
upper trough. Temperatures will cool back to the upper 70s to lower
80s through the middle to late of the week with much lower humidity
levels. Some moderation back into the mid 80s can then be expected
back by this weekend, but with only modest humidity increases.

&&

.MARINE...

Unsettled weather is expected this evening and tonight with an
approaching cold front. A line of storms is currently progressing
across Lake Michigan with strong winds being the primary threat.
Instability is slightly lower across the central Great Lakes, but
should still suffice in generating strong to marginally severe
thunderstorms with locally higher waves and gusts to 40 knots
possible. Model consensus is not particularly strong regarding the
timing of the frontal passage, but locations south of Port Hope are
more likely to be impacted by these storms between 6 PM and midnight.

Winds trend west-northwesterly with time Tuesday in the post-frontal
environment as gradient flow strengthens into the overnight hours.
Will continue to monitor the potential for Small Craft Advisory
conditions near the tip of the Thumb Tuesday night. Cannot rule out
a few gusts to 25 knots and occasional 4-5 foot waves. Breezy again
Wednesday with a secondary wave and afternoon gusts in excess of 20
knots. High pressure then builds southeast into the Mid-Mississippi
Valley for the mid-late week period presenting favorable marine
conditions.

&&

.HYDROLOGY...

Showers and thunderstorms will progress through the area late this
afternoon and evening with locally heavy rainfall expected given the
humid environment in place. rainfall is possible as the pattern
results in average rainfall in the 0.50 to 0.75 inch range with the
most intense storms capable of totals of 1 inch or more in a short
time period. Minor flooding of urban and other prone areas will be
possible before this activity exits the region this evening.

&&

.PREV DISCUSSION...
Issued at 202 PM EDT Mon Aug 29 2022

AVIATION...

Onset of daytime heating will continue to mix and scatter out the
stubborn MVFR cloud deck which has held over a majority of the
terminals at issuance time. Still some uncertainty as to the pace
and extent in which this cloud cover dissipates, although recent
upward trend in cigs supports the cloud deck becoming SCT and
settling around 4 kft mid afternoon. Focus for late afternoon and
evening is the evolution of upstream thunderstorm activity as it
approaches the terminals. Expectation is for additional thunderstorms
to develop on the northern fringe of the existing line of storms as
daytime heating destabilizes the environment, and move into the
airspace between approximately 21 and 03z tonight in the form of a
broken line. Extent to which this line holds together overhead still
carries some uncertainty given lingering cloud cover early this
afternoon. That said, upstream radar and lightning trends in tandem
with model guidance provide enough confidence to include TEMPO groups
for thunderstorms for all terminals within the aforementioned
timeframe. Cigs flirt between low VFR to high end MVFR this evening
before gradual clearing trend following the passage of a cold front
overnight.

DTW THRESHOLD PROBABILITIES...

* High for ceiling aob 5000 ft early this afternoon; medium to high
  mid afternoon and tonight, becoming high within any thunderstorms.

* Medium to high this evening and tonight (~22-03Z), low after 03Z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...DG
MARINE.......KK
HYDROLOGY....DG
AVIATION.....MV

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 29, 2:44 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
344 PM EDT Mon Aug 29 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-300900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
344 PM EDT Mon Aug 29 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A marginal to slight risk for severe weather will exist during the
late afternoon and evening hours as a line of thunderstorms moves
through the region. The highest severe weather threat will occur
between 4 pm and 8 pm, but may linger to 10 pm in some locations. The
main hazard will be damaging wind gusts to 60 mph or more. Locally
heavy rainfall is also likely. Storms will track from west to east
at 45 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of non-severe thunderstorms Tuesday afternoon,
mainly north of I-69.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-300900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
344 PM EDT Mon Aug 29 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

A marginal risk for severe weather will exist during the late afternoon
and evening hours as a line of thunderstorms moves through the region.
The highest severe weather threat will occur between 5 pm and 10 pm.
The main hazard will be damaging wind gusts to 50 knots or more. Storms
will track from west to east at 40 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of non-severe thunderstorms Tuesday afternoon,
mainly north of I-69.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Local storm report, Aug 29, 4:04 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
504 PM EDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     5 S AUBURN              43.53N 84.08W
08/29/2022  M58.00 MPH       SAGINAW            MI   ASOS

            MEASURED AT KMBS TRI-CITIES AIRPORT.

&&

KK

The radar

The Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

4 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
August 29, 4:10 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
43 kt (49 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
August 29, 4:51 PM EST to 5:11 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1.7 mi NW of Caseville
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.950, -83.290

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
August 29, 5:10 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 6.47 mi ENE of Point Au Gres
Measured
35 kt (40 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
August 29, 5:48 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 0.29 mi SSW of Fort Gratiot Wlon Station (Ftgm4)
Measured
40 kt (46 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.006, -82.422

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2022Every state in 2022This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051160, 1051159, 1051161, 1051162.